Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 98, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 3, 2009, 3:45 PM EDT for Granville County, Person County, North Carolina. It was in force for 35 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2009, 3:45 PM EDT (19:45 UTC)
- Expired
- Jun 3, 2009, 4:20 PM EDT
- In force
- 35 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Granville County, NC, Person County, NC
The radar
The Raleigh/Durham radar (KRAX), 99 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 3:52 PM EDT | HAIL 0.75 | 5 Ene Roxboro, NC | PENNY SIZE HAIL REPORTED BY PUBLIC ON VIRGILINA RD. |
| Jun 3, 3:53 PM EDT | TSTM WND DMG | 3 Ene Roxboro, NC | SPOTTER REPORTED TREES DOWN IN THE ROAD AT TODD RD AND LOFTIS LOOP ROAD IN ROXBORO. |
| Jun 3, 4:06 PM EDT | TSTM WND DMG | 4 Sse Bethel Hill, NC | SPOTTER REPORTED TREES DOWN AND A POWER LINE DOWN ON CHAPEL CHURCH RD 5 MILES NORTHEAST OF ROXBORO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 451 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1134 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 031945
SVRRAH
NCC077-145-032030-
/O.NEW.KRAH.SV.W.0098.090603T1945Z-090603T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
345 PM EDT WED JUN 3 2009
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN PERSON COUNTY IN CENTRAL NORTH CAROLINA
NORTHWESTERN GRANVILLE COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 430 PM EDT
* AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER ROXBORO...MOVING NORTHEAST AT 15 MPH.
QUARTER SIZED HAIL IS LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
BETHEL HILL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE MAIN THREAT WITH THIS STORM IS PENNY SIZE HAIL OR LARGER. HAIL OF
THIS SIZE MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. STRONG AND GUSTY
WINDS CAN ALSO BE EXPECTED WITH THIS STORM. FOR YOUR PROTECTION...GO
INDOORS UNTIL THE STORM HAS PASSED.
IF ON OR NEAR MAYO RESERVOIR...GET OUT OF THE WATER AND MOVE INDOORS
OR GET INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE UP TO
SEVERAL MILES FROM A THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM
PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.
&&
LAT...LON 3655 7900 3655 7881 3633 7871 3630 7882
3632 7898 3655 7915 3655 7913 3655 7901
TIME...MOT...LOC 1945Z 243DEG 11KT 3643 7899
$$
WSS3 follow-up statements
000
WWUS52 KRAH 031956
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
356 PM EDT WED JUN 3 2009
NCC077-145-032030-
/O.CON.KRAH.SV.W.0098.000000T0000Z-090603T2030Z/
PERSON NC-GRANVILLE NC-
356 PM EDT WED JUN 3 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHWESTERN GRANVILLE AND NORTHEASTERN PERSON COUNTIES...
AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR BETHEL
HILL...OR 6 MILES EAST OF ROXBORO...MOVING NORTHEAST AT 15 MPH.
QUARTER SIZED HAIL IS LIKELY WITH THIS STORM.
THE SEVERE THUNDERSTORM WILL AFFECT AREAS NEAR AND SOUTH OF BETHEL
HILL.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY IF NO SHELTER IS AVAILABLE...TAKE COVER IN A VEHICLE.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
IF ON OR NEAR MAYO RESERVOIR...GET OUT OF THE WATER AND MOVE INDOORS
OF INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM
IF YOU OBSERVED DAMAGING WINDS OR LARGE HAIL...PLEASE NOTIFY YOUR
NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
LAT...LON 3655 7900 3655 7881 3633 7871 3630 7882
3632 7898 3655 7915 3655 7913 3655 7901
TIME...MOT...LOC 1956Z 243DEG 11KT 3643 7887
$$
WSS000
WWUS52 KRAH 032010
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
410 PM EDT WED JUN 3 2009
NCC077-145-032030-
/O.CON.KRAH.SV.W.0098.000000T0000Z-090603T2030Z/
PERSON NC-GRANVILLE NC-
410 PM EDT WED JUN 3 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHWESTERN GRANVILLE AND NORTHEASTERN PERSON COUNTIES...
AT 408 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM. THIS
STORM WAS LOCATED 6 MILES SOUTHEAST OF BETHEL HILL...OR 8 MILES SOUTH
OF VIRGILINA...MOVING NORTHEAST AT 15 MPH.
QUARTER SIZED HAIL IS LIKELY WITH THIS STORM.
THE SEVERE THUNDERSTORM WILL AFFECT AREAS SOUTHEAST OF BETHEL HILL
AND SOUTH OF VIRGILINA.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY IF NO SHELTER IS AVAILABLE...TAKE COVER IN A VEHICLE.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
HAIL UP TO THE SIZE OF PENNIES HAS BEEN REPORTED IN SOUTH OF BETHEL
HILL SHORTLY BEFORE 4 PM WITH THIS STORM. IF YOU ARE IN THE PATH OF
THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
IF YOU OBSERVED DAMAGING WINDS OR LARGE HAIL...PLEASE NOTIFY YOUR
NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
LAT...LON 3655 7900 3655 7881 3633 7871 3630 7882
3632 7898 3655 7915 3655 7913 3655 7901
TIME...MOT...LOC 2009Z 243DEG 11KT 3643 7881
$$
WSS000
WWUS52 KRAH 032020
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
420 PM EDT WED JUN 3 2009
NCC077-145-032028-
/O.CAN.KRAH.SV.W.0098.000000T0000Z-090603T2030Z/
PERSON NC-GRANVILLE NC-
420 PM EDT WED JUN 3 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GRANVILLE AND
NORTHEASTERN PERSON COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND
THE WARNING IS NO LONGER IN EFFECT. A NEW WARNING IS NOW IN EFFECT
FOR SECTIONS OF GRANVILLE AND VANCE COUNTIES UNTIL 515 PM EDT.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...ESPECIALLY NEAR OR SOUTH OF BETHEL HILL...PLEASE NOTIFY YOUR
NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
LAT...LON 3655 7900 3655 7881 3633 7871 3630 7882
3632 7898 3655 7915 3655 7913 3655 7901
TIME...MOT...LOC 2018Z 243DEG 11KT 3644 7878
$$
WSSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:09 PM EDT, 36 minutes earlier.
Area forecast discussion, Jun 3, 3:09 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 309 PM EDT WED JUN 3 2009 .SYNOPSIS... HIGH PRESSURE CENTERED OFF THE COAST WILL CONTINUE TO EXTEND WESTWARD INTO THE SOUTHEASTERN UNITED STATES THROUGH TONIGHT. A COLD FRONT FROM THE NORTH AND WEAK WAVES OF LOW PRESSURE FROM THE SOUTHWEST WILL CONVERGE OVER NORTH CAROLINA LATE THURSDAY THROUGH FRIDAY. HIGH PRESSURE WILL THEN BUILD INTO THE REGION FOR THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AS OF 245 PM WEDNESDAY... 17Z SPC MESOANALYSIS IS ALREADY SHOWING MLCAPES APPROACHING 2500 J/JG ACROSS THE NORTHWEST PIEDMONT WITH AROUND 1500 J/KG FURTHER SOUTHEAST INTO THE SANDHILLS AND SOUTHERN COASTAL PLAIN. THE CUMULUS FIELD ACROSS THE NORTH AND NORTHWEST ZONES HAS REALLY BLOSSOMED OVER THE PAST COUPLE OF HOURS IN RESPONSE WITH ISOLATED CONVECTION JUST BEGINNING TO INITIATE. FURTHER WEST...STORMS HAVE ALREADY DEVELOPED IN THE HIGH TERRAIN OF THE MOUNTAINS WITH THAT ACTIVITY GRADUALLY SHIFTING EAST. MEANWHILE...THE ACTUAL COLD FRONT REMAINS WELL TO THE NORTH ACROSS NORTHERN KENTUCKY INTO MARYLAND. INSTABILITY IS THE PRIMARY FACTOR FOR CONVECTION TODAY AS A SIGNIFICANT TRIGGER MECHANISM REMAINS LACKING. THE LATEST SFC ANALYSIS DOES SHOW A WEAK LEE TROUGH THAT MAY BE CONTRIBUTING SOME WEAK CONVERGENCE. POPS FOR THE REST OF THIS AFTERNOON AND EVENING HINGE ON THE EVOLUTION OF THE CONVECTION THAT IS JUST NOW BEGINNING TO FIRE. AT THIS TIME...PLAN TO CARRY CHANCE POPS IN THE FAR NORTH AND NORTHWEST WITH SLIGHT CHANCES DOWN TO NEAR HWY 1. WILL LEAVE POPS OUT OF THE FAR SOUTHEAST FOR NOW. THESE VALUES COULD BE ADJUSTED SLIGHTLY PRIOR TO THE ISSUANCE OF THE FORECAST BASED ON RADAR TRENDS. DEEP LAYER SHEAR REMAINS A PALTRY 15 KT...SO STORMS WILL BE PULSE IN NATURE. WITH THAT SAID...A FEW STRONG TO SEVERE STORMS CANNOT BE RULED OUT GIVEN THE HIGH INSTABILITY PARAMETERS...MID LEVEL LAPSE RATES OF AROUND 6.5 C/KM...AND DCAPES IN EXCESS OF 1000 J/KG. THEREFORE...ANY OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING HAIL AND LOCALIZED STRONG WINDS. AS WE GO FURTHER INTO THE NIGHT... CONVECTION WILL LIKELY WEAKEN WITH THE ONSET OF NOCTURNAL COOLING. HOWEVER...THE COLD FRONT TO THE NORTH WILL GRADUALLY INCH CLOSER TO THE AREA...BECOMING LOCATED NEAR THE NC/VA TOWARD THURSDAY MORNING. THEREFORE...WILL LEAVE A SLIGHT CHANCE TO LOW END CHANCE POP ACROSS THE FAR NORTH OVERNIGHT. LOWS VERY MILD AND HUMID IN THE UPPER 60S. && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... AS OF 300 PM WEDNESDAY... THE COLD FRONT WILL CONTINUE TO SAG SOUTH ON THURSDAY AS A MID LEVEL TROUGH GRADUALLY MOVES EAST OUT OF THE MISSISSIPPI VALLEY. MODELS ARE IN FAIRLY GOOD AGREEMENT ON HANGING THE FRONT UP OVER THE FAR NORTHERN CWA AS AT LEAST ONE SFC LOW DEVELOPS TO THE SOUTHWEST ACROSS MS/AL. POPS ARE TOUGH TO NAIL DOWN DURING THE DAY TOMORROW. THE BEST FOCUS FOR PRECIP WILL OBVIOUSLY BE ACROSS THE NORTHERN PIEDMONT AND NORTHEAST COASTAL PLAIN WHERE LOW LEVEL CONVERGENCE WILL BE MAXIMED ALONG THE FRONT. TO THE SOUTH OF THE FRONT...MODELS ARE SHOWING VERY LITTLE QPF ACROSS THE SOUTHERN PIEDMONT AND SANDHILLS. IT DOES NOT HELP THAT THE GFS IS A CONVECTIVE MESS ON THURSDAY WITH AT LEAST 3 DISTINCT CONVECTIVE BULLSEYES NOTED...WHICH IN TURN CREATES SURROUNDING AREAS OF SUBSIDENCE. PREFER TO LEAN TOWARD THE MORE SENSIBLE ECMWF SOLUTION...WHICH DOES DEPICT THE POTENTIAL FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS SOUTH OF THE FRONT WHERE MLCAPES OF AROUND 1500 J/JG APPEAR ATTAINABLE. WITH THIS SOLUTION IN MIND...WILL MAINTAIN 70 POPS NORTH AND 60S IN THE SOUTH. DEEP LAYER SHEAR ONLY INCREASES TO 20-25 KT TOMORROW AND MID LEVEL LAPSE RATES DECREASE TO LESS THAN 6 C/KM. THEREFORE...THE SEVERE THREAT APPEARS MARGINAL. WHILE ANY STORM THAT GOES UP IN THE VICINITY OF THE FRONT WILL HAVE TO BE MONITORED FOR ROTATION...THE OVERALL WEAK NATURE OF THE LOW LEVEL FLOW AND AFOREMENTIONED NEGATIVE SEVERE PARAMETERS...WILL MAKE IT DIFFICULT FOR ANY TORNADIC STORMS. HIGHS SHOULD TEMPERED BY THE FRONT TO THE NORTH AND WIDESPREAD CLOUDS TO THE SOUTH. HIGHS LOW TO MID 80S. RAINFALL BECOMES MORE WIDESPREAD THURSDAY NIGHT AS THE MID LEVEL TROUGH CONTINUES TO TREK EAST WHILE A SFC LOW ORGANIZES AND MOVES INTO SOUTH CAROLINA BY 12Z FRIDAY. SFC-850 MB CONVERGENCE MAXIMIZES OVER THE NC PIEDMONT AND THIS IS LIKELY TO BE THE AREA WHERE THE HEAVIEST PRECIPITATION OCCURS. FURTHER EAST IN THE COASTAL PLAIN...DEEP LOW LEVEL ATLANTIC MOISTURE FEED WILL RAISE PWATS TO NEARLY 1.9 INCHES. WITH AT LEAST MARGINAL INSTABILITY LINGERING THROUGH THE NIGHT...EXPECT A SOLID COVERAGE OF PRECIP TO OCCUR IN THIS AREA AS WELL. THEREFORE...WILL HAVE CATEGORICAL POPS LATE THURSDAY NIGHT. HIGH TEMPS LOW 70S NW TO UPPER 70S SE. THESE ARE BUMPED UP A LITTLE IN THE NW COMPARED TO EARLIER FORECASTS AS THE SIGNAL FOR A DAMMING SETUP HAS BECOME WEAKER WITH ONLY A 1016 MB TRYING TO BUILD INTO THE REGION. THE SFC LOW IS PROGGED TO TRACK THROUGH COASTAL NORTH CAROLINA ON FRIDAY...GRADUALLY PULLING THE FRONT FURTHER EAST AS THE LOW PULLS OFFSHORE LATE FRIDAY AFTERNOON. WIDESPREAD PRECIP IS STILL EXPECTED ALONG AND TO THE WEST OF THE SFC LOW WHERE LOW LEVEL CONVERGENCE WILL REMAIN QUITE STRONG. RAIN WILL BEGIN TO TAPER OFF FROM WEST TO EAST DURING THE AFTERNOON AS THE FRONT MOVES EAST. LOOK FOR A LULL IN PRECIP FRIDAY NIGHT INTO EARLY SATURDAY AS THE FRONT WASHES OUT TO THE SOUTH AND EAST OF THE REGION. THE AIRMASS QUICKLY MODIFIES ON SATURDAY...WITH MLCAPES INCREASING TO 1000-1500 J/KG ACROSS THE FAR SOUTH. MEANWHILE...THE BAGGY MID LEVEL TROUGH WILL BE SITUATED RIGHT OVER THE SOUTHEAST STATES...GIVING WAY TO THE POTENTIAL FOR ISOLATED CONVECTION. LOW LEVEL THICKNESSES REBOUND INTO THE LOW 1400S...SUPPORTING MID TO UPPER 80S FOR HIGHS. && .LONG TERM /SUNDAY THROUGH TUESDAY/... AS OF 245 PM WEDNESDAY... THE EXTENDED PERIOD FROM SATURDAY NIGHT ONWARD WILL MAINLY BE DOMINATED BY SHORTWAVE RIDGING ALOFT AND HIGH PRESSURE INFLUENCE FROM EAST. BOTH THE GFS/ECMWF SHOW A WEAK BAGGY CUTOFF H5 LOW OVER THE FLORIDA PANHANDLE...BUT THIS STAYS SUPPRESSED TO OUR SOUTH THROUGH THE PERIOD. INSTEAD...SURFACE HIGH PRESSURE WILL SLIDE ACROSS THE AREA ON SUNDAY AND SETTLE OVER THE ATLANTIC..EXTENDING WESTWARD OVER THE CAROLINAS. A WARM..MOIST SOUTHERLY FLOW WILL PREVAIL...WITH LOW-LEVEL THICKNESSES CLIMBING BACK INTO THE 1410-1420M RANGE BY TUESDAY. DIURNAL CONVECTION WILL BE POSSIBLE...WITH THE BEST CHANCES IN THE CLIMATOLOGICALLY FAVORED REGIONS ALONG THE FOOTHILLS AND POSSIBLE SEABREEZE FORCED AREAS. THE ONLY SIGNIFICANT TRIGGER FOR PRECIP LOOKS TO BE AT THE END OF THE PERIOD AS A SHORTWAVE TROUGH MOVING EAST ACROSS THE MIDWEST PUSHES A COLD FRONT TOWARD THE REGION. && .AVIATION /18Z WEDNESDAY THROUGH SUNDAY/... AS OF 145 PM MONDAY... A COLD FRONT DRAPED ACROSS THE OHIO VALLEY CONTINUES TO INCH ITS WAY SOUTHWARD THIS AFTERNOON. TSTMS DEVELOPING AHEAD OF THE FRONT AND ALONG THE EASTERN RIDGES OF THE APPALACHIANS WILL POTENTIALLY EFFECT TERMINALS ACROSS THE NORTHERN AND WESTERN PORTION OF NC INTO THE EVENING HOURS...ALTHOUGH THE SCATTERED NATURE OF THE STORMS MAKES TIMING DIFFICULT. A FEW STORMS MAY LINGER INTO THE OVERNIGHT HOURS... BUT MOST STORMS SHOULD DISSIPATE AFTER SUNSET. OTHERWISE...A SOUTHERLY 10KT WIND WILL DIMINISH SOMEWHAT OVERNIGHT...WITH THE POTENTIAL ONCE AGAIN FOR A FEW HOURS OF STRATUS TO DEVELOP ACROSS THE SOUTHERN PIEDMONT AND SANDHILLS NEAR KFAY. A SIMILAR SCENARIO FOR THE NEXT HALF OF THE DAY ON THURSDAY...WITH A SCATTERED TO BROKEN HIGH BASED CU FIELD AND VFR CONDITIONS. THE APPROACHING COLD FRONT WILL BE NEAR THE NC/VA BORDER...AND THE CHANCE OF TSTMS WILL ACCORDINGLY INCREASE DURING THE AFTERNOON HOURS. A FEW STORMS WILL BE POSSIBLE BEFORE NOON...ESPECIALLY ACROSS THE NORTHERN TIER OF NC. LOOKING AHEAD THROUGH THE WEEKEND: A SURFACE WAVE OF LOW PRESSURE IS FORECAST TO TRACK FROM SW TO NE ALONG THE FRONT THURSDAY NIGHT INTO FRIDAY MORNING. THIS WILL EXTEND THE POTENTIAL FOR TSTMS AND PERIODS OF IFR/MVFR CONDITIONS THROUGH THE OVERNIGHT HOURS. CONDITIONS SHOULD GRADUALLY IMPROVE FRIDAY NIGHT OR SATURDAY... AND REMAIN VFR THROUGH SUNDAY... AS HIGH PRESSURE BUILDS INTO THE AREA FROM THE WEST. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...BLAES NEAR TERM...JFB SHORT TERM...JFB LONG TERM...SMITH AVIATION...SMITH
Hazardous weather outlook, Jun 3, 11:38 AM EDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1138 AM EDT WED JUN 3 2009 NCZ007>011-021>028-038>043-073>078-083>086-088-089-041545- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 1138 AM EDT WED JUN 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A COLD FRONT ACROSS VIRGINIA WILL APPROACH NORTH CAROLINA TONIGHT. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND PERSIST INTO THE EVENING HOURS. THE STORMS ARE EXPECTED TO BE MOST NUMEROUS NEAR AND ALONG THE NORTH CAROLINA VIRGINIA BORDER AFTER 6PM. AN ISOLATED STORM OR TWO MAY BECOME SEVERE WITH THE PRIMARY THREAT FROM HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A COLD FRONT WILL DROP INTO NORTH CAROLINA ON THURSDAY AND AN AREA OF LOW PRESSURE WILL DEVELOP AND MOVE INTO SOUTHERN NORTH CAROLINA THURSDAY EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED ON THURSDAY AND THURSDAY NIGHT WITH A FEW STORMS POSSIBLY BECOMING SEVERE. THE PRIMARY THREAT IS FROM DAMAGING WINDS AND HAIL WITH AN ISOLATED TORNADO POSSIBLE IN THE SANDHILLS AND COASTAL PLAIN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS. BLAES
In the hours before
Special weather statement, Jun 3, 2:51 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 251 PM EDT WED JUN 3 2009 NCZ008-009-026-031930- FRANKLIN-GRANVILLE-VANCE- 251 PM EDT WED JUN 3 2009 ...A STRONG THUNDERSTORM WILL MOVE ACROSS PARTS OF GRANVILLE...VANCE AND FRANKLIN COUNTIES THROUGH 330 PM EDT... AT 250 PM EDT...DOPPLER RADAR INDICATED A DEVELOPING THUNDERSTORM OVER KITTRELL...OR ABOUT 10 MILES SOUTHEAST OF OXFORD...MOVING EAST AT 10 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE KITTRELL...AND SOUTH HENDERSON. PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THE THUNDERSTORM. ALSO...DUE TO THE SLOW MOVEMENT OF THE STORM...HEAVY RAIN...OVER AN INCH IN 30 MINUTES...IS POSSIBLE AS THE THUNDERSTORM MOVES OVERHEAD. IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER INDOORS. IF YOU CANNOT FIND SHELTER IN A BUILDING...A VEHICLE WILL PROVIDE SAFETY FROM LIGHTNING. DJF
Local storm report, Jun 3, 3:02 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
302 PM EDT WED JUN 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL W ALTAMAHAW 36.18N 79.51W
06/03/2009 M1.00 INCH ALAMANCE NC PUBLIC
HAIL THE SIZE OF QUARTERS REPORTED AT THE
ALTAMAHAW-OSSIPEE ELEMENTARY SCHOOL.
&&
BLAESSpecial weather statement, Jun 3, 3:24 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 324 PM EDT WED JUN 3 2009 NCZ007-008-032015- GRANVILLE-PERSON- 324 PM EDT WED JUN 3 2009 ...A STRONG THUNDERSTORM WILL MOVE ACROSS GRANVILLE AND PERSON COUNTIES THROUGH 415 PM EDT... AT 324 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER ROXBORO...MOVING EAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ROXBORO...BETHEL HILL. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY. WSS
Special weather statement, Jun 3, 3:27 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 327 PM EDT WED JUN 3 2009 NCZ008-032030- GRANVILLE- 327 PM EDT WED JUN 3 2009 ...A STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN GRANVILLE COUNTY THROUGH 430 PM EDT... AT 327 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CREEDMOOR...MOVING NORTHEAST AT 5 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... AREAS EAST OF BUTNER AND STEM. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. KEEP A CLOSE WATCH TO THE SKY IF YOU ARE OUTDOORS. DONT WAIT UNTIL RAIN BEGINS TO TAKE SHELTER. REMEMBER...LIGHTNING HAS BEEN KNOWN TO STRIKE UP TO 15 MILES FROM THE THUNDERSTORM CLOUD. GO TO YOUR CAR OR A BUILDING AT THE FIRST SIGN OF A STORM OR WHEN THUNDER IS HEARD. WSS
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 2:13 PM EDT | Severe Thunderstorm Warning | RAH | Alamance | 35 min |
| Jun 3, 2:30 PM EDT | Areal Flood Advisory | RAH | Alamance | 84 min |
| Jun 3, 4:02 PM EDT | Severe Thunderstorm Warning | RAH | Orange | 43 min |
| Jun 3, 4:13 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Vance | 52 min |
| Jun 3, 4:34 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 41 min |
| Jun 3, 5:17 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford, Orange | 58 min |
| Jun 3, 5:38 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Orange, Person | 38 min |
| Jun 3, 5:45 PM EDT | Flash Flood Warning | RAH | Guilford | 2 hr |
| Jun 3, 6:02 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 58 min |
| Jun 3, 7:19 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 41 min |
| Jun 3, 7:36 PM EDT | Flash Flood Warning | RAH | Alamance, Guilford | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.